Previous: The State Of Mind
The Treatment Phase
Chemotherapy brought with it a lot of fear and the experiences of other people that I had been reading till date. But I had to feel that I will face it bravely. My first chemo was scheduled for March 1st, 2016, at 12.30 pm. I had an early lunch and post lunch, before reaching the hospital well in time. At the hospital, they took me to the chemo room. The doctor told me that I would have to go through a bone marrow test before starting chemo. The doctor gave me local anesthesia, as bone marrow aspiration, in particular, can cause brief, but sharp, pain. I was fully awake during the procedure, but the aspiration site was numbed to reduce pain.
The area where the doctor inserts the needle was marked and cleaned. The bone marrow fluid (aspirate) and tissue sample (biopsy) were collected from the top ridge of the back of a hipbone. Then that place was bandaged and I was told to wear the bandage and keep it dry for 24 hours. The process was painful in spite of anesthesia, as the needle goes into the bone to collect the marrow sample.
After the Bone marrow test, the first test dose of chemo was administered to check for any allergic reactions. I did react to the medicine and had rashes all over my face. So anti-allergens were given and once the rashes subsided, chemo was started. The entire process of injecting the chemo medicine through IV lasted for 8 hours. Since it was well past 12 o’clock in the night, I had to stay at the hospital and to be discharged the next day.
And the Side Effects
My chemo reaction started the very next day. Though I had done a lot of research on the net, I really didn’t know what to expect. In the chemo, there is no one-size-fits-all story. Each one’s experience is different and each one has a different story to tell. I suffered from nausea, metallic taste in the mouth, severe mouth ulcer and constipation. Constipation led to very severe Cramps in my stomach.
The cramps became worse after the 7th day. Finally, on the 10th day after chemo, it was so unbearable that I was just holding my stomach and sitting up all the time. I had applied my own logic that this too was just a chemo reaction and that it would go away. Hence I did not mention the severity of the pain to my husband. My son was away in Kashmir. Finally, on the 11th day, I couldn’t bear it and had to rush to the hospital. I had to rush to the emergency ward on a wheelchair.
The doctors conducted some tests and we were told that I was having neutropenia where the WBC counts drop drastically. Because of this, I had contracted a stomach infection.
Later I learned that some level of neutropenia occurs in about half of the people with cancer who are receiving chemotherapy. It is a common side effect of chemotherapy. Mine was worse as my count dropped very drastically. When neutrophil levels begin to drop it depends on the type or dose of chemotherapy. Neutrophil counts generally start to drop about a week after each round of chemo. The count then starts to rise again as the bone marrow resumes normal production of neutrophils.
Knowlege is Boon
If my Doctor would have warned me or at least had given me some idea about Neutropenia. I would have taken certain steps. Afterward, I was in the hospital for 6 days where I got antibiosis and injection to boost the blood count. I got injections on the stomach. I was under quarantine and authority did not allow to meet anyone because the risk of getting infection was very high. After the discharge from the hospital, I slowly limped back to near normalcy and got back to having a little bit of energy. The chemo had robbed me of my sleep and gifted me with extreme fatigue. Chemo fatigue or Chemo lethargy drains you emotionally, mentally and physically. It is fatigue that is unexplainable. You are just too tired to feel tired.
I was unable to eat normal food as I had a metal taste in my mouth and nausea. But since I had to have the energy for next chemo, I used to eat whatever and whenever I could. After 21 days, it was time for my second chemo. The reaction to the second chemo was more or less the same. Mouth ulcer, loss of appetite and more fatigue.
The ongoing Struggle
This time again on the 8th day after chemo, I had abdominal cramps. I lacked energy and had no strength to even stand. Our earlier chemo experience made us rush to the hospital. It took me 5 days in the hospital before my release until the WBC Count started returning to normal.
My third chemo was no different. Somehow this time I took no chance and instantly rushed to the hospital. In fact this time the doctor had given a booster dose before chemo to avoid neutropenia. Every time the count would drop around the 8th day and would start returning to normal only around the 17th day. Those 10 days were truly tough.
With each chemo though, my side reactions like mouth ulcer, nausea was slightly better but my fatigue got worse because of the cumulative chemo effect. The lethargy was frightening. Just the idea of having to walk a few steps made me scared. Many things we take for granted had become difficult or impossible for me to manage on my own. From bathing, handling utensils, to dress up, I was dependent on someone’s help.
I am not an individual who can easily give up or feel depressed over difficult situations in my life. I have been a super active independent person but now I depend on people for the smallest and simplest of activities, It was very tough to digest but I accepted this phase and carried on. After the 4th chemo for neutropenia, I went to the hospital where they did my blood transfusion as my hemoglobin was low.
I started to develop severe flatulence and developed bladder control issues. Bladder incontinence can be very embarrassing and tough to manage.
The Chemo Cycle
After my 4th chemo, a pet scan was again done to check the progress. The prognosis was good and the doctor was happy with the report.
My 5th and 6th chemo produced the same reactions. Both the times it involved blood transfusion and injections to boost the blood count and all types of antibiotics. My fatigue had gone from bad to worse. I felt drained of all energy. In addition, I developed severe joint pain and extreme sensitivity of teeth. This caused unbearable pain in my teeth whenever I would bite anything especially sweet or anything even moderately cold.
Whenever I suffered from this neutropenia problem, I would rush to the emergency ward of Hinduja hospital. But it was a huge task to get a room in Hinduja. So invariably I would be in the emergency ward for more than 6 or 7 hours. As luck would have it, there would be no bed in the emergency ward also and I would have to sit on a wheelchair for hours and hours with an IV on my arm. This was truly a very painful process.
At the end of 6 chemos, I have lost count of the number of injections that I have taken. They number at least 70. I don’t remember how many times I have been pricked for the blood test. I don’t remember how many times I have had an IV for pushing antibiotics, chemo medicines. Unknown to the fact, when my energy level will be back to normal. I have no idea as to when my joint pain would go or when my teeth sensitivity and pain will reduce. When I will have my complete strength back or when my hair would grow back. But I am truly thankful that I am alive and I am thankful that I can walk, talk, eat & laugh.
My suggestion for Others
If you are a working professional, take time away from work. Health should be the main priority at this point. Prepare yourself for bodily changes.
Chemotherapy can have many upsetting side reactions which may include affecting the bowel movements, bowel and bladder incontinence, body pain, fatigue, and sensory changes.
It is important to follow a proper diet. Choose a healthy diet consisting of a variety of food. There may be days when you have no appetite or you may not be in a mood to eat anything. But make it a point to eat small meals. It is very necessary to have lots of fluid intakes so that the body can rid itself of waste and toxins.
You have to ensure that you get adequate rest in order to help manage the mental stress and fatigue which may result due to treatment.